It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-27-2008, 04:17 PM   #1
Senior Veteran
(female)
 
Join Date: Dec 2007
Location: Diamond, Illinois, USA
Posts: 634
Vanessa74 HB User
Can being on inhaled steroid cause problems?

If you are not sure if you have asthma - but are put on an inhaled steroid and your breathing does not improve and/or gets worse -- could the problem be made worse by the inhaled steroid?

Thank you!

 
Sponsors Lightbulb
   
Old 01-27-2008, 04:35 PM   #2
Senior Veteran
(male)
 
Join Date: Nov 2007
Location: Cleveland
Posts: 1,263
gcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB User
Re: Can being on inhaled steroid cause problems?

It's not likely (but not impossible) that an inhaled steroid would make your breathing worse but keep a couple of things in mind - inhaled steroids aren't fast acting - they take a while to start to have an effect (so if you're not taking something that is designed to work in the short term it may take a while to see the benefits of an inhaled steroid), inhaled steroids can worsen some conditions like GERD/Acid Reflux that contribute to asthma symptoms, so if those are a partial cause of your symptoms the inhaled steroids themselves won't make your symptoms worse but they can aggravate the GERD which could make your symptoms worse.

Hope that helps.

 
Sponsors Lightbulb
   
Old 01-27-2008, 05:36 PM   #3
Senior Veteran
(female)
 
Join Date: Dec 2007
Location: Diamond, Illinois, USA
Posts: 634
Vanessa74 HB User
Re: Can being on inhaled steroid cause problems?

Thank you so much GC Smith,

I appreciate your input. I have been on the higher does for a little over three months - do you think I should give it more time? I have developed these weird Upper Respiratory type symptoms - tickling in back of throat and upper chest and pressure there - a tight pulling feeling in the upper chest that goes through to my back. I also have had to use my rescue inhaler A LOT more since doubling my Flovent dosage???

You are right - my Acid/GERD seems MUCH worse since doubling my dose of Flovent from (2) puffs once per day to (2) puffs twice per day. I have also seen a SIGNIFICANT increase in my blood pressure (especially the diastyolic number) since increasing the dosage.

I am scared and I really APPRECIATE your input! Have a great evening!

 
Old 01-27-2008, 06:08 PM   #4
Senior Veteran
(male)
 
Join Date: Nov 2007
Location: Cleveland
Posts: 1,263
gcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB User
Re: Can being on inhaled steroid cause problems?

If you've been on the higher dose for 3 months I think it's safe to say that you're already getting the benefit of the inhaled steroid - and it doesn't sound like it's doing much. If you're having more GERD symptoms that could be the cause of the tickling in your throat, the tightness in your chest and your increased asthma symptoms.

I'd talk to your doctor about getting the GERD under control, it's one of the primary conditions that irritates asthma in lots of people and it could well be the root of your increased symptoms.

 
Old 01-28-2008, 02:35 PM   #5
Member
(female)
 
Join Date: Feb 2006
Location: Eau Claire, WI, USA
Posts: 98
acprivra HB User
Re: Can being on inhaled steroid cause problems?

I am taking a daily inhaled steriod (Advair) and because of my past history with acid reflux/GERD type issues, my doctor also put me on Aciphex (sorry, I don't have th generic name handy). I take that at night - cause that's usually when it's worse - and it has seemed to help a lot. I rarely have problems with it anymore.
Hope that helps,
Andrea

 
Old 01-28-2008, 06:55 PM   #6
Senior Veteran
(female)
 
Join Date: Dec 2007
Location: Diamond, Illinois, USA
Posts: 634
Vanessa74 HB User
Re: Can being on inhaled steroid cause problems?

Thanks Andrea,

I take pepcid a/c morning and night. I tried Prilosec and had some NASTY side effects. I have also changed my diet to cut out the acid producing foods, stop eating after 6:30pm, prop up when sleeping, etc!!! Lost almost 20 pounds, watch my posture while at the computer -- and STILL the acid is bad

I guess I just thought that after three months of doubling the Flovent my breathing would be better - and its not -- and I now I have NEW UPPER respiratory stuff that is driving me crazy. When I go see the Doc. he listens and says -- well you are not coughing or wheezing, and your lungs sound GREAT????

But I NEVER EVER feel like I am breathing right, my chest gets tight, I feel short of breath, at times I feel like I cannot breath barely - but I do not cough and I do not wheeze -so they never take me seriously......

Thanks for your input. Today I have started weaning off the Beta Blocker that I take for High Blood Pressure because I have read that it can cause 'breathing problems' and exacerbate asthma. I am grasping at straws wanting so desperately to breath better.

Its SCARY

 
Old 01-28-2008, 09:33 PM   #7
Member
(female)
 
Join Date: Feb 2006
Location: Eau Claire, WI, USA
Posts: 98
acprivra HB User
Re: Can being on inhaled steroid cause problems?

Yeah, it can be scary. Hang in there! You just gotta keep trying different stuff until you find the right combo that works for you. Hopefully going off the beta-blocker will help.

Best of luck,
Andrea

 
Old 01-29-2008, 03:24 PM   #8
Senior Member
(female)
 
Join Date: Jan 2008
Location: nj
Posts: 113
shan06 HB User
Re: Can being on inhaled steroid cause problems?

Quote:
Originally Posted by Vanessa74 View Post
If you are not sure if you have asthma - but are put on an inhaled steroid and your breathing does not improve and/or gets worse -- could the problem be made worse by the inhaled steroid?

Thank you!
Yes, especially if you have GERD, inhaled steroids aggravate this, trust me i know from personal experience, since I have been off advair for bronchitis, the GERD has gotten better.. I was having bad chest pressure and sometimes hard to take a deep breath. thats all gone now....maybe you should try spiriva, im on that and it does not affect my GERD...it keeps the airways open for 24 hours at a time...

 
Old 01-29-2008, 05:52 PM   #9
Senior Veteran
(female)
 
Join Date: Dec 2007
Location: Diamond, Illinois, USA
Posts: 634
Vanessa74 HB User
Re: Can being on inhaled steroid cause problems?

Thank you Shan,

I have been looking for alternative asthma meds to discuss with my Dr. -- I tried Advair and it spiked my B/P (which is already high) - and gave me a horrifc headache and head pressure.

The Flovent - I don't know, the longer I am on it the higher my B/P gets and the longer I have been on the double dosage (67 days so far) - the more weird upper respiratory feelings I get.

I am torn wondering if its just asthma acting up or if I am having side effects from the doubling of the steroid.... This not knowing is driving me crazy.

I am scared if I go back down to the single dose I will have an asthma attack..

How long have you been on Spiriva - that is not a steroid is it?

Thanks!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Has anyone given up inhaled steroids & used Intal & ended up better? hopetofeelwell1 Asthma 8 02-03-2013 08:41 AM
Pneumonia and and Inhaled Corticosteroids mikeinfw Lung & Respiratory Disorders / COPD 3 11-29-2007 10:24 AM
Anybody on inhaled corticosteroids long term (year or more) having joint pain/probs? t_411 Asthma 10 06-27-2007 09:30 PM
concerns about steroid in Advair opple Asthma 7 05-24-2007 07:34 PM
Mania , Depression, and Inhaled steroids hopetofeelwell1 Bipolar Disorder 2 09-24-2006 09:34 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 07:39 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!